I have to take a pain reliever almost every day because
of headaches. I know it's bad for me to take so many
pills, but what else can I do?
sounds like you're suffering from "rebound headache,"
which is brought on by taking too many headache medications.
What happens is that your body becomes tolerant to the
medication and you need more and more medicine--daily
doses--to avoid the pain. Up to three-quarters of people
with headaches fall into the rebound trap. The only
way out of it is to stop taking your medicine for a
few days. Unfortunately, you may experience intense
headaches during this time, along with nausea and vomiting.
But if you stick it out, you'll improve in 3 to 5 days.
From then on, don't take pain medications more than
3 days a week. If you experience frequent headaches,
see a doctor for stronger or perhaps preventive therapy.
do I need to see my doctor about my headaches?
you're able to cure your headaches with OTC medications
and nondrug remedies, then you don't need to see a doctor.
But if headaches are frequent, very severe, become worse
over time, or start suddenly, it's advisable to consult
a health care practitioner.
I need to see a headache specialist for my headaches?
Not necessarily. Start with your primary care physician.
If he or she can't find a treatment that relieves your
pain or doesn't take your complaint seriously, then
ask for a referral to a headache specialist (usually
do women get more headaches than men?
Probably because they make the hormone estrogen and
experience shifts in estrogen levels during every menstrual
cycle, while they're on birth control pills, and as
they're approaching menopause. It isn't clear why estrogen
may trigger headaches, but since 70% of women suffer
from menstrual migraines, it's certain that it has some
effect on the brain.